Alert archive / Idaho / River Flood Watches in 2008

River Flood Watch 9, NWS Spokane, WA

May 18, 2008Benewah County, Kootenai County, Idaho

NWS Spokane, WA issued this river flood watch at May 18, 2008, 11:27 AM PDT for Benewah County, Kootenai County, Idaho. It took effect at May 20, 2008, 2:54 PM PDT. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
May 18, 2008, 11:27 AM PDT (18:27 UTC)
In effect from
May 20, 2008, 2:54 PM PDT
Expired
May 20, 2008, 5:04 PM PDT
In force
2 hr
Issued by
NWS Spokane, WA
Flood severity
None

Counties Benewah County, ID, Kootenai County, ID

The radar

The Spokane radar (KOTX), 76 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this river flood watch went out at May 18, 4:59 AM PDT, 6 hours 28 minutes earlier.

Area forecast discussion, May 18, 4:59 AM PDT, 6 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SPOKANE WA
459 AM PDT SUN MAY 18 2008

.SYNOPSIS...
DRY AND VERY WARM CONDITIONS WILL PREVAIL OVER THE INLAND NORTHWEST
THE REST OF THE WEEKEND. WITH TEMPERATURES WELL ABOVE SEASONAL
NORMALS...RIVER FLOODING WILL REMAIN THE FOCUS AS MOUNTAIN SNOW
MELTS AT A RAPID RATE. AN UPPER LEVEL TROUGH WILL APPROACH THE
REGION ON TUESDAY USHERING IN COOLER AND UNSETTLED CONDITIONS.

&&

.DISCUSSION...
TODAY AND TONIGHT...THOUGH THE POSITTION OF THE UPPER RIDGE WONTT
CHANGE A WHOLE LOT...IT WILL SEE FAIRLY UNIFORM HT FALLS OF
100-130M (500MB). THE STORM TRACK CURRENTLY WELL N INTO BC WILL
SHIFT S INTO SRN BC LATER TODAY...WITH A VERY WEAK COLDFNT REACHING
SRN BC AS ITS SFC LOW MOVES SE THROUGH ALBERTA. SW STEERING FLOW
ON THE WRN SIDE OF THE UPPER RIDGE WILL EJECT A MUCH STRONGER
SHORT-WAVE (NOW W OF 140W) TOWARD THE SW BC COAST LATE TONIGHT.
EVEN SO...LG-SCALE SUBSIDENCE NEAR THE RIDGE WILL KEEP THE DRY
AIR-MASS NOW OVER ERN WA/N ID IN PLACE DESPITE INCREASING FORCING
FOR ASCENT. WE WILL HOEVER KEEP HI CLOUD CEILINGS IN THE FCST
WHICH...IN ADDITION TO OVERALL COOLING THROUGH MUCH OF THE
TROP...WILL TRANSLATE INTO HI TEMPS TODAY 3-5F COOLER THAN SAT.
DEEP WLY FLOW OFF THE SFC AND TIGHTENING PRESSURE GRADSIENTS WILL
ALLOW US TO KEEP GUSTY WINDS IN THE FCST FOR TODAY...ESPECIALLY
NEAR THE CASCADES.

NO HUGE CHANGES TO THE CURRENT SUITE OF HYDRO HIGHLIGHTS ARE
ANTICIPATED ATTM. BZ

MONDAY THROUGH WEDNESDAY...GLOBAL MODEL GUIDANCE IS CONTINUING TO
INDICATE A RATHER DRAMATIC PATTERN SHIFT AND REGIONAL COOL DOWN
DURING THE PERIOD. WHILE THIS IS ALREADY BEGINNING JUST A BIT
OUTSIDE AT THE MOMENT WITH 500 MB HEIGHTS FALLING...THE TREND WILL
CONTINUE AND STRENGTHEN SUBSTANTIALLY BY TUESDAY. THE NAM AND
UKMET SEEM TO BE A BIT QUICKER THAN THE MORE RELIABLE CONSENSUS OF
THE GFS...GEFS MEAN...AND ECMWF WITH DROPPING HEIGHTS OVER THE CWA
GOING FORWARD INTO TUESDAY...SO THE FORECAST TRENDS MORE STRONGLY
TOWARD THE GFS/ECMWF SOLUTIONS...WHICH RESULTS IN A BIT SLOWER
TIMING FOR PRECIPITATION BREAKING OUT OVER THE FORECAST AREA.

AS 500 MB HEIGHTS STILL REMAIN WELL OVER 570 DAM...THE CWA IS
GENERALLY CONTINUING TO BE UNDER THE INFLUENCE OF THE LARGE SCALE
RIDGE THROUGH 00Z TUESDAY. WITH SOUTHWESTERLY FLOW OFF ALL MODELS
AT 850 MB TOPPING 30 KTS AND 850 MB TEMPERATURES PUSHING UP
BETWEEN 16 AND 18C...NEARLY DRY ADIABATIC MIXING WOULD RESULT IN
HIGHS IN THE 70S AND 80S ACROSS THE CWA FOR ONE MORE DAY ON MONDAY.
GOOD MIXING SEEMS A GOOD BET FROM MOSES LAKE EASTWARD THROUGH
SPOKANE AND TO THE SOUTH. TO THE NORTH OF THERE...THE RIDGE
GRADUALLY DEAMPLIFYING WILL LIKELY RESULT IN A RATHER RAGGED CLOUD
EDGE TO THE NORTHERN PERIPHERY OF THE RIDGE...WITH INSOLATION
LIKELY LESS SIGNIFICANT SO MIXING WILL PROBABLY NOT BE QUITE AS
IMPRESSIVE. HOWEVER...BY 00Z WEDNESDAY...HEIGHTS WILL BE DIVING
BELOW 550 DAM OVER THE CWA AS LARGE SCALE UPPER DIFFLUENCE AHEAD
OF A CLOSED OR NEARLY CLOSED UPPER CYCLONE DROPS OVER THE CWA. A
VERTICALLY COHERENT FRONTOGENETICAL CIRCULATION COUPLED WITH GOOD
UPPER JET DYNAMICS WILL LIKELY LEAD TO A GOOD OUTBREAK OF SHOWERS
ALONG THE COLD FRONT THAT PASSES THROUGH THE CWA ON TUESDAY.
PRECIPITATION COOLING ALONG WITH SOME AMOUNT OF COLD ADVECTION
KICKING IN WILL LIKELY LIMIT OUR DIURNAL RISES...NOT TO MENTION
THE FACT THAT AFTERNOON 850 MB TEMPERATURES TOP OUT NEAR 7C...A
FAR CRY FROM TWO DAYS PREVIOUS. DUE TO THE TIMING OF THE FRONTAL
PASSAGE ACROSS THE AREA BEING EARLY IN THE DAY...EVEN THOUGH THE
MODELS ARE INDICATING SOME AMOUNT OF SURFACE-BASED INSTABILITY VIA
NEGATIVE LIFTED INDEX VALUES AND WEAK CAPES...HAVE OPTED AGAINST
ADDING THUNDER TO THE FORECAST FOR TUESDAY. WHILE LARGE SCALE
DYNAMICS MAY BE ENOUGH BY THEMSELVES TO SPARK SOME
THUNDERSTORMS...WHAT LOOKS LIKE AN UNFAVORABLE TIMING FOR THE
FRONTAL PASSAGE COUPLED WITH THE FACT THAT THE MID-LEVEL COLD POOL
WILL BE SLOW IN ARRIVING...PROBABLY NOT UNTIL TUESDAY
NIGHT...LEADS ONE TO THE CONCLUSION THAT THE THUNDER THREAT ISNT
ALL THAT GREAT. HOWEVER...FRONTAL SHOWERS SEEM VERY LIKELY FOR A
GOOD CHUNK OF THE CWA TUESDAY...SO POPS HAVE BEEN ADJUSTED UPWARD
INTO THE 50-80 PERCENT RANGE FOR ALMOST EVERYONE EXCEPT THE
WENATCHEE AREAS AND DEEP BASIN.

THINGS BEGIN TO QUIET DOWN SOMEWHAT BY WEDNESDAY AS THE UPPER LOW
CONTINUES TO DIVE SOUTHEASTWARD AND OUT OF THE CWA. WHILE COOLER
THAN NORMAL CONDITIONS REMAIN IN ITS WAKE...LAYER MOISTURE
GRADUALLY WANES...AND SHOWER CHANCES DO LIKEWISE.
HOWEVER...CONTINUED NORTHERLY FLOW WILL LIKELY MEAN AN EVEN COLDER
DAY WEDNESDAY THAN TUESDAY. /FRIES

&&

.AVIATION...
VFR WX WILL CONTINUE FOR ALL TAF SITES THROUGH AT LEAST 12Z
MONDAY...WITH HI CLOUD CEILINGS COMMON. THE MAIN FOCUS WILL BE ON
WLY SFC WNDS THAT SHOULD EXCEED 17KT SUSTAINED FOR KEAT LATE
AFTERNOON INTO THE EVENING HOURS. FROM KPUW N TO KGEG...SW WINDS
12-17KT WILL BE COMMON THROUGH 06Z MON. BZ

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        85  56  79  53  63  44 /   0   0   0  20  60  30
COEUR DALENE  84  51  78  49  62  44 /   0   0   0  10  60  40
PULLMAN        83  53  78  52  63  42 /   0   0   0  10  60  30
LEWISTON       90  60  86  58  68  48 /   0   0   0  10  50  30
COLVILLE       88  52  79  49  64  43 /   0  10  10  20  60  30
SANDPOINT      79  49  74  47  60  41 /   0   0   0  20  70  50
KELLOGG        80  48  76  48  61  42 /   0   0   0  20  70  60
MOSES LAKE     89  56  86  54  69  45 /   0   0   0  20  30  10
WENATCHEE      89  60  83  58  68  47 /   0   0   0  30  30  10
OMAK           85  55  80  52  69  44 /   0  10  10  30  40  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID....FLOOD WATCHES AND/OR WARNINGS HAVE BEEN ISSUED FOR PORTIONS
      OF THE FORECAST AREA. PLEASE REFER TO THE LATEST FLOOD BULLETIN
      FOR DETAILS.

WA....FLOOD WATCHES AND/OR WARNINGS HAVE BEEN ISSUED FOR PORTIONS
      OF THE FORECAST AREA. PLEASE REFER TO THE LATEST FLOOD BULLETIN
      FOR DETAILS.
&&
Hazardous weather outlook, May 18, 5:49 AM PDT, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
549 AM PDT SUN MAY 18 2008

IDZ001>004-026-027-WAZ031-032-037-038-041>043-191300-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-
549 AM PDT SUN MAY 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

UNSEASONABLY WARM TEMPERATURES WILL LEAD TO RAPID MOUNTAIN
SNOWMELT AND RISES ON AREA MAINSTEM RIVERS AND SMALL STREAMS
ACROSS MUCH OF THE NORTHERN MOUNTAINS OF EASTERN WASHINGTON AND
THE IDAHO PANHANDLE. SEE THE LATEST FLOOD WARNING...FLOOD
WATCH...FLOOD ADVISORY...AND FLOOD STATEMENT PRODUCTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MOUNTAIN SNOWMELT AND HIGH FLOWS ON AREA RIVERS AND STREAMS WILL
CONTINUE TO BE A CONCERN THROUGH MID WEEK...BUT SHOULD GRADUALLY
TAPER OFF. TEMPERATURES WILL FALL BELOW NORMAL BY TUESDAY.

WAZ033>036-044-191300-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-WATERVILLE PLATEAU-
549 AM PDT SUN MAY 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 10:43 AM PDTRiver Flood WarningOTXOkanogan49 hr
May 18, 10:43 AM PDTRiver Flood WarningOTXOkanogan48 hr
May 18, 10:43 AM PDTRiver Flood WarningOTXChelan44 hr
May 18, 11:27 AM PDTRiver Flood WatchOTXSpokane50 hr
May 18, 1:17 PM PDTRiver Flood WarningOTXFerry47 hr
May 17, 9:45 PM PDTRiver Flood WarningOTXBoundary5 days
May 18, 4:04 PM PDTAreal Flood WarningOTXShoshone24 hr

Nearby

River Flood Watches in Idaho, 2008Every river flood watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.